Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 26, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 10, 1997, 1:55 PM MDT for Las Animas County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 10, 1997, 1:55 PM MDT (19:55 UTC)
- Expired
- Jun 10, 1997, 2:55 PM MDT
- In force
- 60 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 2:10 PM MDT | Hail 1 | Trinchera, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Fort Carson/Butt, CO (KFCS), launched 12:00Z, 7.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
303 WUUS1 KPUB 101955 RRA SVRPUB COC071-102055- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 155 PM MDT TUE JUN 10 1997 * SEVERE THUNDERSTORM WARNING FOR LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 255 PM MDT * SOME LOCATIONS AFFECTED TRINCHERA BY 220 PM BRANSON BY 235 PM OPEN COUNTRY SOUTH OF HIGHWAY 160 THROUGH 235 PM * AT 154 PM RADAR SHOWED A SEVERE STORM 15 MILES EAST OF TRINIDAD MOVING SOUTHEAST AT 15 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. MM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:29 AM MDT, 11 hours 26 minutes earlier.
Area forecast discussion, Jun 10, 2:29 AM MDT, 11 hours 26 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 225 AM MDT TUE JUN 10 1997 HAVE BEEN BUSY MONITORING FLOODING SITUATION ACROSS WRN EL PASO CNTY. RAINFALL INTENSITY ACROSS FAR WRN EL PASO COUNTY APPEARS TO BE DECREASING AS ANOTHER STRONGER AREA OF THUNDERSTORMS DEVELOPS OVER SRN EL PASO COUNTY IN AREA THAT IS BLOCKING MOISTURE FURTHER NW WITH UPSLOPE SE WINDS. AS FOR FORECAST TODAY...BELIEVE NGM IS DRYING OUT THE STATE TOO FAST TODAY. MODELS DO SHOW UPPER RIDGE BUILDING IN BY 00Z BUT NGM SHOWING LOW-MID LEVEL FLOW TOO STRONG FOR UPPER PATTERN. BELIEVE LOW CLOUDS WILL BE SLOW TO CLEAR THIS MORNING BUT THIS AFTERNOON SHOULD BE PARTLY CLOUDY WITH APPROACH OF UPPER RIDGE AND DECREASE IN STRONG UPSLOPE LOW LEVEL WINDS. WITH PLENTY OF RESIDUAL MOISTURE AND DAYTIME HEATING ALONG WITH OROGRAPHIC EFFECTS WILL STICK WITH MOSTLY SCATTERED POPS FOR THIS AFTERNOON. WILL PROBABLY HOLD OFF ON MENTIONING SEVERE THUNDERSTORMS IN FAR SE ZONES AS AM NOT TOTALLY CONVINCED THAT LOW LEVELS WILL WARM SUFFICIENTLY WITH PLENTY OF LOW CLOUDS HANGING AROUND THIS MORNING. BELIEVE NGM GUIDANCE TEMPERATURES ARE TOO WARM TODAY WITH PLENTY OF MOISTURE HANGINGN AROUND...SO TEMPERATURES SHOULD BE SLOW TO WARM. SR
In the hours before
Special weather statement, Jun 10, 12:54 PM MDT, 1 hour 1 minute before
COZ060>081-110600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1250 PM MDT TUE JUN 10 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER DAYTIME HEATING IN COMBINATION WITH A MORE FAVORABLE WIND PROFILE WILL ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND TONIGHT. A FEW OF THE THUNDERSTORMS ALONG AND EAST OF THE EASTERN MOUNTAINS AND FOOTHILLS MAY BECOME SEVERE. THE MAIN SEVERE THUNDERSTORM THREATS WILL BE LARGE HAIL...HIGH WINDS...LIGHTNING AND HEAVY RAINFALL. THE HEAVY RAIN THREAT HAS DIMINISHED SOMEWHAT TODAY AS UPPER LEVEL STEERING WINDS FROM THE WEST SHOULD KEEP THUNDERSTORMS MOVING AT A FAST ENOUGH PACE TO AVOID SIGNIFICANT OR POTENTIALLY FLOODING RAINFALL ACCUMULATIONS AT ANY ONE LOCATION...HOWEVER LOCALLY HEAVY RAINFALL WILL STILL BE POSSIBLE FROM THE STRONG AND SEVERE THUNDERSTORMS. SPOTTER ACTIVATIO.N MAY BE NECESSARY. "7"
Special weather statement, Jun 10, 12:58 PM MDT, 57 minutes before
COZ074-075-077-102005- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1258 PM MDT TUE JUN 10 1997 ...STRONG THUNDERSTORMS WILL BRING RAIN AND HAIL TO LAS ANIMAS COUNTY... STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER WESTERN LAS ANIMAS COUNTY THIS AFTERNOON. THESE STORMS WILL BRING HEAVY RAIN AND HAIL UP TO 1/2 INCH IN DIAMETER TO THE TOWNS OF MODEL...HOEHNE...AND TYRONE...ALONG US HIGHWAY 350 BETWEEN 1 PM AND 2 PM MDT. AT 1255 PM MDT NATIONAL WEATHER SERVICE RADAR SHOWED TWO STRONG THUNDERSTORMS JUST WEST OF US350 BETWEEN TRINIDAD AND LA JUNTA, THESE STORMS WERE MOVING EAST AT 15 TO 20 MPH. RADAR INDICATES THAT HAIL AROUND 1/2 INCH IN DIAMETER WAS POSSIBLE FROM THESE STORMS ALONG WITH HEAVY RAIN AND GUSTY WINDS. PEOPLE WHO LIVE...OR ARE TRAVELLING ALONG US HIGHWAY 350 BETWEEN TRINIDAD AND THATCHER...IN WESTERN LAS ANIMAS COUNTY... SHOULD BE WATCHFUL FOR THESE STORMS. FORTUNE
Special weather statement, Jun 10, 1:39 PM MDT, 16 minutes before
COZ060>081-100600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 145 PM MDT TUE JUN 10 1997 ...SEVERAL SOUTHEAST COLORADO RIVERS CONTINUE RUNNING HIGH... MANY RIVERS IN SOUTHEAST COLORADO CONTINUE RUNNING HIGH...DUE TO RECENT HEAVY RAINFALL EVENT...SNOW MELT...AND CONTINUED SHOWERS AND THUNDERSTORMS OVER THE RIVER BASINS. SOME RIVERS AND CREEKS THAT ARE RUNNING HIGH ARE THE: ARKANSAS RIVER NEAR GRANITE...6 MILES SOUTH OF NATHROP...NEAR CANON CITYY...AVONDALE AND LA JUNTA...AS WELL AS THE ARKANSAS RIVER AT LAS ANIMAS. BEAVER CREEK WAS ALSO RUNNING HIGH ABOVE HIGHWAY 115 IN NORTHEAST FREMONT COUNTY...ABOVE BEAVER CEMETARY...AND NEAR PORTLAND. > STEADY OR RISING RIVER LEVELS ARE EXPECTED...WITH SEVERAL RIVERS AROUND BANKFULL STAGES. SOME RIVERS COULD EXCEED BANKFULL LEVELS DUE TO THE CONTINUED SNOWMELT IN COMBINATION WITH THE CONTINUED RAINFALL FROM PERSISTENT SHOWERS AND THUNDERSTORMS. THESE RIVERS ARE CURRENTLY FLOWING FAST AND YOU ARE STRONGLY URGED TO STAY AWAY FROM THE BANKS. FAST MOVING WATER CAN ERODE BANKS QUICKLY...POSING A THREAT TO ANYONE STANDING NEARBY. WATER ENTHUSIASTS SHOULD BE VERY CAREFUL ON AND NEAR RIVERS THIS TIME OF YEAR. WITHIN BANK RISES AND MINOR FLOODING ARE TYPICAL DURING THE SNOWMELT RUNOFF SEASON IN COLORADO. HOWEVER...HEAVY RAIN ON TOP OF SNOWMELT CAN QUICKLY LEAD TO MAJOR FLOODING. THE NATIONAL WEATHER SERVICE ADVISES YOU TO STAY INFORMED OF THE LATEST WEATHER FORECASTS AND WARNINGS AND STAY ALERT TO THE WEATHER AROUND YOU.
Special weather statement, Jun 10, 1:42 PM MDT, 13 minutes before
COZ060>081-100600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 145 PM MDT TUE JUN 10 1997 ...SEVERAL SOUTHEAST COLORADO RIVERS CONTINUE RUNNING HIGH... MANY RIVERS IN SOUTHEAST COLORADO CONTINUE RUNNING HIGH...DUE TO RECENT HEAVY RAINFALL...ADDITIONAL SNOW MELT...ALONG WITH CONTINUED SHOWERS AND THUNDERSTORMS OVER THE RIVER BASINS. SOME RIVERS AND CREEKS THAT ARE RUNNING HIGH ARE THE: ARKANSAS RIVER NEAR GRANITE...6 MILES SOUTH OF NATHROP...NEAR CANON CITY...AVONDALE AND LA JUNTA...AS WELL AS THE ARKANSAS RIVER AT LAS ANIMAS. BEAVER CREEK WAS ALSO RUNNING HIGH ABOVE HIGHWAY 115 IN NORTHEAST FREMONT COUNTY...ABOVE BEAVER CEMETARY...AND NEAR PORTLAND. > STEADY OR RISING RIVER LEVELS ARE EXPECTED...WITH SEVERAL RIVERS AROUND BANKFULL STAGES. SOME RIVERS COULD EXCEED BANKFULL LEVELS DUE TO THE CONTINUED SNOWMELT IN COMBINATION WITH THE CONTINUED RAINFALL FROM PERSISTENT SHOWERS AND THUNDERSTORMS. THESE RIVERS ARE CURRENTLY FLOWING FAST AND YOU ARE STRONGLY URGED TO STAY AWAY FROM THE BANKS. FAST MOVING WATER CAN ERODE BANKS QUICKLY...POSING A THREAT TO ANYONE STANDING NEARBY. WATER ENTHUSIASTS SHOULD BE VERY CAREFUL ON AND NEAR RIVERS THIS TIME OF YEAR. WITHIN BANK RISES AND MINOR FLOODING ARE TYPICAL DURING THE SNOWMELT RUNOFF SEASON IN COLORADO. HOWEVER...HEAVY RAIN ON TOP OF SNOWMELT CAN QUICKLY LEAD TO MAJOR FLOODING. THE NATIONAL WEATHER SERVICE ADVISES YOU TO STAY INFORMED OF THE LATEST WEATHER FORECASTS AND WARNINGS AND STAY ALERT TO THE WEATHER AROUND YOU.
Special weather statement, Jun 10, 1:45 PM MDT, 10 minutes before
COZ060>081-100600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 145 PM MDT TUE JUN 10 1997 ...SEVERAL SOUTHEAST COLORADO RIVERS CONTINUE RUNNING HIGH... MANY RIVERS IN SOUTHEAST COLORADO CONTINUE RUNNING HIGH...DUE TO RECENT HEAVY RAINFALL EVENT...SNOW MELT...AND CONTINUED SHOWERS AND THUNDERSTORMS OVER THE RIVER BASINS. SOME RIVERS AND CREEKS THAT ARE RUNNING HIGH ARE THE: ARKANSAS RIVER NEAR GRANITE...6 MILES SOUTH OF NATHROP...NEAR CANON CITYY...AVONDALE AND LA JUNTA...AS WELL AS THE ARKANSAS RIVER AT LAS ANIMAS. BEAVER CREEK WAS ALSO RUNNING HIGH ABOVE HIGHWAY 115 IN NORTHEAST FREMONT COUNTY...ABOVE BEAVER CEMETARY...AND NEAR PORTLAND. > STEADY OR RISING RIVER LEVELS ARE EXPECTED...WITH SEVERAL RIVERS AROUND BANKFULL STAGES. SOME RIVERS COULD EXCEED BANKFULL LEVELS DUE TO THE CONTINUED SNOWMELT IN COMBINATION WITH THE CONTINUED RAINFALL FROM PERSISTENT SHOWERS AND THUNDERSTORMS. THESE RIVERS ARE CURRENTLY FLOWING FAST AND YOU ARE STRONGLY URGED TO STAY AWAY FROM THE BANKS. FAST MOVING WATER CAN ERODE BANKS QUICKLY...POSING A THREAT TO ANYONE STANDING NEARBY. WATER ENTHUSIASTS SHOULD BE VERY CAREFUL ON AND NEAR RIVERS THIS TIME OF YEAR. WITHIN BANK RISES AND MINOR FLOODING ARE TYPICAL DURING THE SNOWMELT RUNOFF SEASON IN COLORADO. HOWEVER...HEAVY RAIN ON TOP OF SNOWMELT CAN QUICKLY LEAD TO MAJOR FLOODING. THE NATIONAL WEATHER SERVICE ADVISES YOU TO STAY INFORMED OF THE LATEST WEATHER FORECASTS AND WARNINGS AND STAY ALERT TO THE WEATHER AROUND YOU.
Special weather statement, Jun 10, 1:45 PM MDT, 10 minutes before
COZ060>081-100600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 145 PM MDT TUE JUN 10 1997 ...SEVERAL SOUTHEAST COLORADO RIVERS CONTINUE RUNNING HIGH... MANY RIVERS IN SOUTHEAST COLORADO CONTINUE RUNNING HIGH...DUE TO RECENT HEAVY RAINFALL...ADDITIONAL SNOW MELT...ALONG WITH CONTINUED SHOWERS AND THUNDERSTORMS OVER THE RIVER BASINS. SOME RIVERS AND CREEKS THAT ARE RUNNING HIGH ARE THE: ARKANSAS RIVER NEAR GRANITE...6 MILES SOUTH OF NATHROP...NEAR CANON CITY...AVONDALE AND LA JUNTA...AS WELL AS THE ARKANSAS RIVER AT LAS ANIMAS. BEAVER CREEK WAS ALSO RUNNING HIGH ABOVE HIGHWAY 115 IN NORTHEAST FREMONT COUNTY...ABOVE BEAVER CEMETARY...AND NEAR PORTLAND. > STEADY OR RISING RIVER LEVELS ARE EXPECTED...WITH SEVERAL RIVERS AROUND BANKFULL STAGES. SOME RIVERS COULD EXCEED BANKFULL LEVELS DUE TO THE CONTINUED SNOWMELT IN COMBINATION WITH THE CONTINUED RAINFALL FROM PERSISTENT SHOWERS AND THUNDERSTORMS. THESE RIVERS ARE CURRENTLY FLOWING FAST AND YOU ARE STRONGLY URGED TO STAY AWAY FROM THE BANKS. FAST MOVING WATER CAN ERODE BANKS QUICKLY...POSING A THREAT TO ANYONE STANDING NEARBY. WATER ENTHUSIASTS SHOULD BE VERY CAREFUL ON AND NEAR RIVERS THIS TIME OF YEAR. WITHIN BANK RISES AND MINOR FLOODING ARE TYPICAL DURING THE SNOWMELT RUNOFF SEASON IN COLORADO. HOWEVER...HEAVY RAIN ON TOP OF SNOWMELT CAN QUICKLY LEAD TO MAJOR FLOODING. THE NATIONAL WEATHER SERVICE ADVISES YOU TO STAY INFORMED OF THE LATEST WEATHER FORECASTS AND WARNINGS AND STAY ALERT TO THE WEATHER AROUND YOU.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:43 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Jun 9, 10:45 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Jun 10, 3:55 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 45 min |
| Jun 10, 5:13 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 32 min |
| Jun 10, 5:40 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.